# SDR 2024FA0000016

- Difficulty date: January 16, 2023
- Submitted: January 12, 2024
- Operation: General aviation
- Aircraft: PKMAG
- Make and model: Cessna 208
- Aircraft serial: 20800612
- Aircraft time: 1,696 hours
- System (JASC): 2560 · Emergency Equipment
- Part: Inertia Reel
- Part number: ABCES29
- Condition: Failed
- Location: Copilot Seat
- Part time: 1,696 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

MECHANIC WAS PERFORMING A ROUTINE INSPECTION ON THE INERTIAL REELS FOR THE CREW SEATS IN THE CARAVAN. THE AIRCRAFT UNDER INSPECTION WAS PK-MAG, OUR NEWEST CARAVAN. MECHANIC INSPECTED THE BELTS FOR THEIR CONDITION AND THEN TESTED THE REELS BY PULLING THE BELT OUT SLOWLY AND THEN GIVING A FEW SHARP TUGS TO ENSURE THAT THE STOP MECHANISM ENGAGES PROPERLY. THE PILOT SEAT WAS NORMAL, BUT MECHANIC HAD AN ISSUE WITH THE CO-PILOT SEAT. THE SEATS ON THIS AIRCRAFT ARE SIDE-SPECIFIC DUE TO MODS TO HOLD THE POH AND SURVIVAL KIT. ON THE SECOND TUG, THE INERTIA REEL MECHANISM BEGAN MAKING NOISE AND CATCHING AS IT RETRACTED. IT BECAME VERY DIFFICULT TO MOVE THE BELT IN AND OUT OF THE REEL WITHOUT IT LOCKING MANY TIMES ALONG THE WAY. THE MECHANIC TOOK THE LOCK SIDE OF THE REEL APART AND FOUND A BROKEN PLASTIC TAB ON THE SIDE A SMALL GEAR ASSEMBLY THAT HOLDS THE LOCKING PAWL IN THE RETRACTED (FREE) POSITION. THIS PART IS ESSENTIAL WHEN THE PAWL IS UPSIDE-DOWN AND OTHERWISE WILL FALL (GRAVITY) INTO A LOCKED POSITION. THE BELT COULD BE MOVED, BUT ONLY WITH ERRATIC PULLING AND PUSHING. MECHANIC REPLACED THE REEL WITH A SERVICEABLE SPARE AND FINISHED THE INSPECTION. MECHANIC DID NOT FEEL HE TUGGED EXCESSIVELY HARD ON THE BELT, BUT WONDERED HOW LONG THE PLASTIC TAB HAD BEEN IN THE PROCESS OF BREAKING.
